Unbound MEDLINE

Necrolytic migratory erythema in an opiate-dependent patient.

Abstract

An 18-year-old woman presented with severe features of seborrhoeic dermatitis involving her scalp. Subsequently, the toe webs and intertriginous areas became affected by an erythematous, slightly scaly and weepy rash. The groin area was most severely affected, and complicated by intermittent infections with staphylococci and herpes simplex. The patient admitted to smoking heroin and was subsequently enrolled in a methadone programme. A biopsy from the groin area showed a combination of parakeratosis and keratinocyte vacuolar changes, supporting a diagnosis of necrolytic migratory erythema (NME). On completion of methadadone withdrawal, the rash cleared. The rash returned upon recommencing methadone. NME consists of an irregular annular eruption with an erythematous crusted edge. It is often mistaken for intertrigo or seborrhoeic dermatitis. In this patient, a direct effect of heroin and methadone on the epidermal metabolism might be speculated. There could be a variant of the opiate recepter, which is especially sensitive to the effects of opiates. This is the second case occurring in association with opiate dependency and the first case where the patient was rechallenged, although the precise role of the opiates in the aetiology remains somewhat speculative.

Links

  • Publisher Full Text
  • Authors

    Muller FM, Arseculeratne G, Evans A, Fleming C

    Institution

    Department of Dermatology, Ninewells Hospital and Medical School, Dundee, UK. f.muller@nhs.net

    Source

    Clinical and experimental dermatology 33:1 2008 Jan pg 40-2

    MeSH

    Adolescent
    Analgesics, Opioid
    Diagnosis, Differential
    Erythema
    Female
    Heroin
    Humans
    Methadone
    Necrosis
    Opioid-Related Disorders
    Scalp Dermatoses

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    17983452